Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Albuquerque, NM

June 20, 2002Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2002, 1:23 PM MDT for Torrance County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 1:23 PM MDT (19:23 UTC)
Expired
Jun 20, 2002, 2:00 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4315 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 201923
SVRABQ
NMC057-202000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
122 PM MDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 200 PM MDT

* AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CEDARVALE...OR ABOUT 13 MILES NORTHWEST OF
  CORONA...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL CENTRAL TORRANCE COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION
STATIONS OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 3439 10584 3430 10568 3457 10535 3473 10562

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:45 AM MDT, 8 hours 38 minutes earlier.

Area forecast discussion, Jun 20, 4:45 AM MDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 AM MDT THU JUN 20 2002

SUBTLE AND DISTINCT SHORTWAVE IS EVIDENT OVER SOUTHEAST AZ THIS
MORNING. MOVING NE TOWARDS WESTERN NM. IR IMAGERY ALSO SHOWS SOME
MID LEVEL CLOUDS ASSCD WITH THIS FEATURE. ANOTHER HOT DAY IN THE
WEST WITH WINDS JUST BELOW BRZY CATEGORY. POTENTIAL FOR DRY TSTMS
NOW TOO.

SOUTHEASTERLY GRADIENT TO UP AGAINST SANGRES AND SACS TODAY AND
POSSIBLY TO SANDIAS/MANZANOS. WEAK FRONT NEAR NM/CO BORDER AND
OLD OUTFLOWS FROM EVENING CONVECTION IN SE NM AND OVERNIGHT STORMS
IN EASTCENTRAL NM. THESE BOUNDARIES WILL PROVIDE LIFT FOR INITIAL
STORMS. NOT QUITE AS HOT IN THE EAST TODAY DUE TO INCREASED
MOISTURE. FCSTD TEMP FOR TCC TODAY BY LOOKING AT WEST TX TEMPS WEDN
AFTN AND SHAVING OFF A FEW DEGREES TO ACCT FOR SLIGHTLY HIGHER
ELEVATION AND UPSLOPE.

EASTERLY GRADIENT TO CAUSE EAST WINDS IN CENTRAL VALLEYS
TONIGHT...CARRYING MID 40S TO MID 50S DEWPTS INTO THE WEST SIDE.
THOUGHT ABOUT INCREASING POPS TO 30 AT ABQ...HOWEVER WASNT
CONFIDENT ENOUGH ABOUT DEPTH OF MOISTURE AT THIS POINT TO DO THAT.
STILL PLENTY OF MOISTURE AND CHC POPS FOR EAST FRIDAY. STORMS MAY
ONCE AGAIN BE DRY IN THE FAR WEST...AND MAYBE EVEN IN THE CENTRAL
VALLEYS...FRIDAY. THUS THE SCT WORDING WITH ONLY 20 POPS AT ABQ
FRIDAY.

I ALSO WANTED TO PUT STRONGER WINDS IN FMN AND GUP FRIDAY. WILL SEND
A CORRRECTION TO THE ZONES TO DO THAT. EXPECT THE WEST TO MIX AND
DRY OUT SATURDAY. STILL A SLIGHT CHANCE IN THE EAST...ESPECIALLY IN
THE FAR EAST IF DRYLINE STAYS WEST OF TX BORDER. SEE NO CHANCE OF
PRECIP IN THE EXTENDED...JUST REALLY HOT. JWS

ABQ UB 096/068 091/066 093 46012
SAF UB 094/059 089/057 091 46013
TCC BB 094/067 094/067 097 46333

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:27 PM MDTSevere Thunderstorm WarningABQSanta Fe48 min
Jun 20, 2:17 PM MDTSevere Thunderstorm WarningABQSanta Fe43 min
Jun 20, 2:21 PM MDTSevere Thunderstorm WarningABQDe Baca24 min
Jun 20, 2:30 PM MDTSevere Thunderstorm WarningABQMora45 min
Jun 20, 2:45 PM MDTSevere Thunderstorm WarningABQDe Baca45 min
Jun 20, 3:02 PM MDTSevere Thunderstorm WarningABQGuadalupe28 min
Jun 20, 3:15 PM MDTSevere Thunderstorm WarningABQMora45 min
Jun 20, 3:31 PM MDTSevere Thunderstorm WarningABQDe Baca59 min
Jun 20, 3:34 PM MDTSevere Thunderstorm WarningABQGuadalupe26 min
Jun 20, 3:37 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jun 20, 3:51 PM MDTSevere Thunderstorm WarningABQColfax54 min
Jun 20, 3:54 PM MDTSevere Thunderstorm WarningABQColfax66 min
Jun 20, 4:03 PM MDTSevere Thunderstorm WarningABQGuadalupe42 min
Jun 20, 4:17 PM MDTSevere Thunderstorm WarningABQHarding43 min
Jun 20, 4:26 PM MDTSevere Thunderstorm WarningABQDe Baca64 min
Jun 20, 4:41 PM MDTSevere Thunderstorm WarningABQMora34 min
Jun 20, 4:54 PM MDTSevere Thunderstorm WarningABQLincoln51 min
Jun 20, 4:57 PM MDTSevere Thunderstorm WarningABQGuadalupe63 min
Jun 20, 5:10 PM MDTSevere Thunderstorm WarningABQChaves65 min
Jun 20, 5:19 PM MDTSevere Thunderstorm WarningABQHarding26 min
Jun 20, 5:43 PM MDTSevere Thunderstorm WarningABQUnion47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.